Fatal pulmonary fibrosis induced by paclitaxel: A case report and review of the literature

G. Ostoros, A. Pretz, J. Fillinger, I. Soltesz, B. Dome

Research output: Contribution to journalReview article

25 Citations (Scopus)

Abstract

Fatal lung fibrosis caused by paclitaxel toxicity has not been reported In this report, we describe the case of a 62-year-old woman who received six cycles of paclitaxel and carboplatin as combination chemotherapy for advanced ovarian cancer. Four weeks after the end of the chemotherapy she developed interstitial pneumonitis and irreversible lung fibrosis. Despite treatment with corticosteroids, she had rapid deterioration and died of respiratory failure. Pulmonary fibrosis is a complication of paclitaxel therapy that may occur despite treatments with corticosteroids. While reviewing the literature, we found few less severe pulmonary injuries after intravenous use of paclitaxel, but none of these cases had a fatal outcome. Physicians should keep in mind that taxanes such as paclitaxel have the potential to cause pneumonitis and lung fibrosis.

Original languageEnglish
Pages (from-to)391-393
Number of pages3
JournalInternational Journal of Gynecological Cancer
Volume16
Issue numberSUPPL. 1
DOIs
Publication statusPublished - Feb 1 2006

    Fingerprint

Keywords

  • Lung fibrosis
  • Ovarian cancer
  • Paclitaxel

ASJC Scopus subject areas

  • Oncology
  • Obstetrics and Gynaecology

Cite this